Injectivity and self-contact in nonlinear elasticity

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

130 Scopus Citations
View graph of relations

Author(s)

Detail(s)

Original languageEnglish
Pages (from-to)171-188
Journal / PublicationArchive for Rational Mechanics and Analysis
Volume97
Issue number3
Publication statusPublished - Sep 1987
Externally publishedYes

Abstract

Let Ω be a bounded open connected subset of ℝ3 with a sufficiently smooth boundary. The additional condition ∫ det ▽ψ dx ≦ vol ψ(Ω) is imposed on the admissible deformations ψ: -Ω → ℝ of a hyperelastic body whose reference configuration is -Ω. We show that the associated minimization problem provides a mathematical model for matter to come into frictionless contact with itself but not interpenetrate. We also extend J. Ball's theorems on existence to this case by establishing the existence of a minimizer of the energy in the space W1, p(Ω;ℝ3), p > 3, that is injective almost everywhere. © 1987 Springer-Verlag GmbH & Co. KG.